- Open Access
Existence of solutions for a coupled system of fractional p-Laplacian equations at resonance
Advances in Difference Equations volume 2013, Article number: 312 (2013)
In this paper, by using the extension of Mawhin’s continuation theorem due to Ge, we study the existence of solutions for a coupled system of fractional p-Laplacian equations at resonance. A new result on the existence of solutions for a fractional boundary value problem is obtained.
In the recent years, fractional differential equations have played an important role in many fields such as physics, electrical circuits, biology, control theory, etc. (see [1–9]). Recently, many scholars have paid more attention to boundary value problems for fractional differential equations (see [10–25]).
In , by means of a fixed point theorem on a cone, Agarwal et al. considered a two-point boundary value problem at nonresonance given by
where , are real numbers, and is the Riemann-Liouville fractional derivative.
By using the coincidence degree theory, Bai (see ) considered m-point fractional boundary value problems at resonance in the form
where is a real number, , are given constants such that , and , are the Riemann-Liouville differentiation and integration.
Moreover, the existence of solutions to a coupled system of fractional differential equations have been studied by many authors (see [26–33]).
In , relying on Schauder’s fixed point theorem, Ahmad et al. considered a three-point boundary value problem for a coupled system of nonlinear fractional differential equations at nonresonance given by
where , , , , , , , D is the standard Riemann-Liouville differentiation and are given continuous functions.
In , by using the coincidence degree theory due to Mawhin, Jiang discussed the existence of solutions to a coupled system of fractional differential equations at resonance
where , , , , , .
The turbulent flow in a porous medium is a fundamental mechanics problem. For studying this type of problems, Leibenson (see ) introduced the p-Laplacian equation as follows:
where , . Obviously, is invertible and its inverse operator is , where is a constant such that .
In the past few decades, many important results relative to a p-Laplacian equation with certain boundary value conditions have been obtained. We refer the reader to [35–38] and the references cited therein. We noticed that is a quasi-linear operator. So, Mawhin’s continuation theorem is not suitable for a p-Laplacian operator. In , Ge and Ren extended Mawhin’s continuation theorem, which is used to deal with more general abstract operator equations.
Motivated by all the works above, in this paper, we consider the following boundary value problem (BVP for short) for a coupled system of fractional p-Laplacian equations given by
where , , , are the standard Caputo fractional derivatives, , , and is continuous.
The rest of this paper is organized as follows. Section 2 contains some necessary notations, definitions and lemmas. In Section 3, we establish a theorem on the existence of solutions for BVP (1.1) under nonlinear growth restriction of f and g, based on the extension of Mawhin’s continuation theorem due to Ge (see ). Finally, in Section 4, an example is given to illustrate the main result.
In this section, we introduce some notations, definitions and preliminary facts which are used throughout this paper.
Definition 2.1 Let X and Y be two Banach spaces with norms and , respectively. A continuous operator
is said to be quasi-linear if
is a closed subset of Y,
is linearly homeomorphic to , .
Definition 2.2 Let X be a real Banach space and . The operator is said to be a projector provided , for , . The operator is said to be a semi-projector provided .
Definition 2.3 ()
Let and be the complement space of in X, then . On the other hand, suppose that is a subspace of Y and is the complement space of in Y so that . Let be a projector and be a semi-projector, and let be an open and bounded set with origin , where θ is the origin of a linear space.
Suppose that , is a continuous operator. Denote by N. Let . is said to be M-compact in if there is with and an operator continuous and compact such that for ,
Lemma 2.1 (, Ge-Mawhin’s continuation theorem)
Let X and Y be two Banach spaces with norms and , respectively. is an open and bounded nonempty set. Suppose that
is a quasi-linear operator and
is M-compact in . In addition, if
(C1) , ,
(C2) , for ,
where and is a homeomorphism with , then the equation has at least one solution in .
Definition 2.4 The Riemann-Liouville fractional integral operator of order of a function x is given by
provided that the right-hand side integral is pointwise defined on .
Definition 2.5 The Caputo fractional derivative of order of a continuous function x is given by
where n is the smallest integer greater than or equal to α, provided that the right-hand side integral is pointwise defined on .
Lemma 2.2 
Assume that , . Then
where , , here n is the smallest integer greater than or equal to α.
Lemma 2.3 
Assume that and . Then
In this paper, we denote with the norm , with the norm and with the norm , where . Then we denote with the norm and with the norm . Obviously, both and are Banach spaces.
Define the operator by
Define the operator by
Define the operator by
Define the operator by
Then BVP (1.1) is equivalent to the operator equation
3 Main result
In this section, a theorem on the existence of solutions for BVP (1.1) will be given.
Theorem 3.1 Let be continuous. Assume that
(H1) there exist nonnegative functions () with
such that for all , ,
where , , ();
(H2) there exists a constant such that for all , , either
Then BVP (1.1) has at least one solution.
In order to prove Theorem 3.1, we need to prove some lemmas below.
Lemma 3.1 Let M be defined by (2.5), then
and M is a quasi-linear operator.
Proof By Lemma 2.2, has the solution
Combining with the boundary value condition , we have
For , there exists such that . By Lemma 2.2, we have
From the condition , one has . By the condition , we obtain that
On the other hand, suppose that and satisfies . Let , then . By Lemma 2.3, we have . So that . Then we have
Then we have and closed. Therefore, is a quasi-linear operator. Similarly, we can get
and is a quasi-linear operator. Then the proof is complete. □
Lemma 3.2 Let be an open and bounded set, then is M-compact in .
Proof Define the continuous projector and the semi-projector
where and .
Obviously, and . It follows from that . By a simple calculation, we can get that . Then we get
For , we have
By the definition of , we can get
Similar proof can show that . Thus, we have .
Let , where , . It follows from and that . Then we have
Let be an open and bounded set with . For each , we can get . Thus, . Take any in the type . Since , we can get . So (2.1) holds. It is easy to verify (2.2).
Furthermore, define by
By the continuity of f and g, it is easy to get that is continuous on . Moreover, for all , there exists a constant such that , so we can easily obtain that is uniformly bounded. By the Arzela-Ascoli theorem, we just need to prove that is equicontinuous. Furthermore, for , , we have
By , we have
Since is uniformly continuous on , so is equicontinuous. Similarly, we can get is equicontinuous. Considering that is uniformly continuous on , we have is also equicontinuous. So, we can obtain that is compact.
Similarly, we can get that is compact. So, we can obtain that is compact.
For each , we have . Thus,
which together with yields that
It is easy to verify that is the zero operator. Similarly, we can get and is the zero operator. So (2.3) holds.
On the other hand,
Similarly, we have . So, (2.4) holds. Then we have that is M-compact in . The proof is complete. □
Lemma 3.3 Suppose that (H1), (H2) hold, then the set
Proof Take , then . By (3.3), we have
Then, by the integral mean value theorem, there exist constants such that and . So, from (H2), we get and .
By Lemma 2.2,
Take , we have
Then we have
So, we get
Similarly, we can get
By and , we get
So, from (H1), we have
which together with and (3.5) yields that
Similarly, we can get
Then from (3.1), (3.7) and (3.8), we can see that there exists a constant such that
Thus, from (3.5) and (3.6), we get
Combining (3.9) and (3.10), we have
So, is bounded. The proof is complete. □
Lemma 3.4 Suppose that (H3) holds, then the set
Proof For , we have . Then, from , we get
which together with (H2) implies . Thus, we have
Hence, is bounded. The proof is complete. □
Lemma 3.5 Suppose that the first part of (H2) holds, then the set
is bounded, where is a homeomorphism defined by
Proof For , we have and
If , then . For , we can obtain . Otherwise, if or , in view of the first part of (H2), one has
which contradicts (3.11) or (3.12). Therefore, is bounded. The proof is complete. □
Remark 3.1 If the second part of (H2) holds, then the set
Proof of Theorem 3.1 Set . It follows from Lemmas 3.1 and 3.2 that M is a quasi-linear operator and is M-compact on . By Lemmas 3.3 and 3.4, we get that the following two conditions are satisfied:
(C1) , ,
(C2) , for .
According to Lemma 3.5 (or Remark 3.1), we know that for . Therefore
So, condition (C3) of Lemma 2.1 is satisfied. By Lemma 2.1, we can get that has at least one solution in . Therefore BVP (1.1) has at least one solution. The proof is complete. □
Example 4.1 Consider the following BVP:
Corresponding to BVP (1.1), we have that , , , , and
Choose , , , , . Then we have , , , . By a simple calculation, we get
Then (H1) and the first part of (H2) hold.
By Theorem 3.1, we obtain that BVP (4.1) has at least one solution.
Metzler R, Klafter J: Boundary value problems for fractional diffusion equations. Physica A 2000, 278: 107-125. 10.1016/S0378-4371(99)00503-8
Scher H, Montroll E: Anomalous transit-time dispersion in amorphous solids. Phys. Rev. B 1975, 12: 2455-2477.
Mainardi F: Fractional diffusive waves in viscoelastic solids. In Nonlinear Waves in Solids. Edited by: Wegner JL, Norwood FR. ASME/AMR, Fairfield; 1995:93-97.
Diethelm K, Freed AD: On the solution of nonlinear fractional order differential equations used in the modeling of viscoplasticity. In Scientific Computing in Chemical Engineering II Computational Fluid Dynamics, Reaction Engineering and Molecular Properties. Edited by: Keil F, Mackens W, Voss H, Werther J. Springer, Heidelberg; 1999:217-224.
Gaul L, Klein P, Kempfle S: Damping description involving fractional operators. Mech. Syst. Signal Process. 1991, 5: 81-88. 10.1016/0888-3270(91)90016-X
Glockle WG, Nonnenmacher TF: A fractional calculus approach of self-similar protein dynamics. Biophys. J. 1995, 68: 46-53. 10.1016/S0006-3495(95)80157-8
Mainardi F: Fractional calculus: some basic problems in continuum and statistical mechanics. In Fractals and Fractional Calculus in Continuum Mechanics. Edited by: Carpinteri A, Mainardi F. Springer, Wien; 1997:291-348.
Metzler F, Schick W, Kilian HG, Nonnenmacher TF: Relaxation in filled polymers: a fractional calculus approach. J. Chem. Phys. 1995, 103: 7180-7186. 10.1063/1.470346
Oldham KB, Spanier J: The Fractional Calculus. Academic Press, New York; 1974.
Agarwal RP, O’Regan D, Stanek S: Positive solutions for Dirichlet problems of singular nonlinear fractional differential equations. J. Math. Anal. Appl. 2010, 371: 57-68. 10.1016/j.jmaa.2010.04.034
Bai Z, Hu L: Positive solutions for boundary value problem of nonlinear fractional differential equation. J. Math. Anal. Appl. 2005, 311: 495-505. 10.1016/j.jmaa.2005.02.052
Kaufmann ER, Mboumi E: Positive solutions of a boundary value problem for a nonlinear fractional differential equation. Electron. J. Qual. Theory Differ. Equ. 2008, 3: 1-11.
Jafari H, Gejji VD: Positive solutions of nonlinear fractional boundary value problems using Adomian decomposition method. Appl. Math. Comput. 2006, 180: 700-706. 10.1016/j.amc.2006.01.007
Benchohra M, Hamani S, Ntouyas SK: Boundary value problems for differential equations with fractional order and nonlocal conditions. Nonlinear Anal. 2009, 71: 2391-2396. 10.1016/j.na.2009.01.073
Liang S, Zhang J: Positive solutions for boundary value problems of nonlinear fractional differential equation. Nonlinear Anal. 2009, 71: 5545-5550. 10.1016/j.na.2009.04.045
Zhang S: Positive solutions for boundary-value problems of nonlinear fractional differential equations. Electron. J. Differ. Equ. 2006, 36: 1-12.
Kosmatov N: A boundary value problem of fractional order at resonance. Electron. J. Differ. Equ. 2010, 135: 1-10.
Wei Z, Dong W, Che J: Periodic boundary value problems for fractional differential equations involving a Riemann-Liouville fractional derivative. Nonlinear Anal. 2010, 73: 3232-3238. 10.1016/j.na.2010.07.003
Bai Z, Zhang Y: Solvability of fractional three-point boundary value problems with nonlinear growth. Appl. Math. Comput. 2011, 218(5):1719-1725. 10.1016/j.amc.2011.06.051
Bai Z: Solvability for a class of fractional m -point boundary value problem at resonance. Comput. Math. Appl. 2011, 62(3):1292-1302. 10.1016/j.camwa.2011.03.003
Ahmad B, Sivasundaram S: On four-point nonlocal boundary value problems of nonlinear integrodifferential equations of fractional order. Appl. Math. Comput. 2010, 217: 480-487. 10.1016/j.amc.2010.05.080
Wang G, Ahmad B, Zhang L: Impulsive anti-periodic boundary value problem for nonlinear differential equations of fractional order. Nonlinear Anal. 2011, 74: 792-804. 10.1016/j.na.2010.09.030
Yang L, Chen H: Unique positive solutions for fractional differential equation boundary value problems. Appl. Math. Lett. 2010, 23: 1095-1098. 10.1016/j.aml.2010.04.042
Hu Z, Liu W: Solvability for fractional order boundary value problems at resonance. Bound. Value Probl. 2011, 20: 1-10.
Jiang W: The existence of solutions to boundary value problems of fractional differential equations at resonance. Nonlinear Anal. 2011, 74: 1987-1994. 10.1016/j.na.2010.11.005
Su X: Boundary value problem for a coupled system of nonlinear fractional differential equations. Appl. Math. Lett. 2009, 22: 64-69. 10.1016/j.aml.2008.03.001
Bai C, Fang J: The existence of a positive solution for a singular coupled system of nonlinear fractional differential equations. Appl. Math. Comput. 2004, 150: 611-621. 10.1016/S0096-3003(03)00294-7
Ahmad B, Alsaedi A: Existence and uniqueness of solutions for coupled systems of higher-order nonlinear fractional differential equations. Fixed Point Theory Appl. 2010, 2010: 1-17.
Ahmad B, Nieto J: Existence results for a coupled system of nonlinear fractional differential equations with three-point boundary conditions. Comput. Math. Appl. 2009, 58: 1838-1843. 10.1016/j.camwa.2009.07.091
Rehman M, Khan R: A note on boundary value problems for a coupled system of fractional differential equations. Comput. Math. Appl. 2011, 61: 2630-2637. 10.1016/j.camwa.2011.03.009
Su X: Existence of solution of boundary value problem for coupled system of fractional differential equations. Eng. Math. 2009, 26: 134-137.
Yang W: Positive solutions for a coupled system of nonlinear fractional differential equations with integral boundary conditions. Comput. Math. Appl. 2012, 63: 288-297. 10.1016/j.camwa.2011.11.021
Jiang W: Solvability for a coupled system of fractional differential equations at resonance. Nonlinear Anal. 2012, 13: 2285-2292. 10.1016/j.nonrwa.2012.01.023
Leibenson LS: General problem of the movement of a compressible fluid in a porous medium. Izv. Akad. Nauk SSSR, Ser. Geogr. Geofiz. 1945, 9: 7-10.
Pang H, Ge W, Tian M: Solvability of nonlocal boundary value problems for ordinary differential equation of higher order with a p -Laplacian. Comput. Math. Appl. 2008, 56: 127-142. 10.1016/j.camwa.2007.11.039
Liu B, Yu J: On the existence of solutions for the periodic boundary value problems with p -Laplacian operator. J. Syst. Sci. Math. Sci. 2003, 23: 76-85.
Lian L, Ge W: The existence of solutions of m -point p -Laplacian boundary value problems at resonance. Acta Math. Appl. Sin. 2005, 28: 288-295.
Chen T, Liu W, Hu Z: A boundary value problem for fractional differential equation with p -Laplacian operator at resonance. Nonlinear Anal. 2012, 75: 3210-3217. 10.1016/j.na.2011.12.020
Ge W, Ren J: An extension of Mawhin’s continuation theorem and its application to boundary value problems with a p -Laplacian. Nonlinear Anal. 2004, 58: 477-488. 10.1016/j.na.2004.01.007
Kilbas AA, Srivastava HM, Trujillo JJ: Theory and Applications of Fractional Differential Equations. Elsevier, Amsterdam; 2006.
The authors are grateful to those who gave useful suggestions about the original manuscript. This research was supported by the Fundamental Research Funds for the Central Universities (2013QNA33).
The authors declare that they have no competing interests.
The authors contributed equally in this article. All authors read and approved the final manuscript.
Rights and permissions
Open Access This article is distributed under the terms of the Creative Commons Attribution 2.0 International License (https://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.
About this article
Cite this article
Hu, Z., Liu, W. & Liu, J. Existence of solutions for a coupled system of fractional p-Laplacian equations at resonance. Adv Differ Equ 2013, 312 (2013). https://doi.org/10.1186/1687-1847-2013-312
- fractional p-Laplacian equation
- coupled system
- boundary value problem
- degree theory